Chaos in a Double Pendulum

T Shinbrot, C Grebogi, J Wisdom, J A Yorke

Research output: Contribution to journalArticle

Abstract

A novel demonstration of chaos in the double pendulum is discussed. Experiments to evaluate the sensitive dependence on initial conditions of the motion of the double pendulum are described. For typical initial conditions, the proposed experiment exhibits a growth of uncertainties which is exponential with exponent lambda = 7.5 +/- 1.5 s-1. Numerical simulations performed on an idealized model give good agreement, with the value lambda = 7.9 +/- 0.4 s-1. The exponents are positive, as expected for a chaotic system.

Original languageEnglish
Pages (from-to)491-499
Number of pages9
JournalAmerican Journal of Physics
Volume60
Issue number6
Publication statusPublished - Jun 1992

Keywords

  • attractors
  • systems

Cite this

Shinbrot, T., Grebogi, C., Wisdom, J., & Yorke, J. A. (1992). Chaos in a Double Pendulum. American Journal of Physics, 60(6), 491-499.